[Acute caffeine intoxication after intake of 'herbal energy capsules']
SourceNederlands Tijdschrift voor Geneeskunde, 152, 28, (2008), pp. 1583-6
Article / Letter to editor
Display more detailsDisplay less details
Paediatrics - OUD tm 2017
Nederlands Tijdschrift voor Geneeskunde
SubjectUMCN 4.1: Microbial pathogenesis and host defense
Two males, 15 and 17 years old respectively, presented at the Emergency Department complaining of cramping abdominal pain, nausea and vomiting after ingestion of energy capsules. Physical examination revealed sinus tachycardia and slight abdominal pain. Laboratory examination showed substantial hypokalaemia and mild hyperglycaemia. Questioning revealed that they had taken 5 and 3 'herbal energy capsules' respectively and that these capsules supposedly contained 200 mg of caffeine each. Toxicological analysis showed a greatly increased serum caffeine concentration in both patients. The peak concentrations calculated were in the highly toxic range and could have led to severe acute complications such as convulsions. Pharmaceutical analysis demonstrated that these 'Supercap Xtreme'-capsules contained 700 mg caffeine or more. All symptoms presented were compatible with caffeine intoxication. The content of these capsules is not reliable and could lead to life-threatening intoxication.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.